Former GP reveals she tried to killed herself after taking montelukast

Former GP reveals how she tried to kill herself four days after taking controversial asthma drug that sent her ‘loopy-loo’

  • Dr Donna Lockhart, 59, said she tried to kill herself days after taking montelukast
  • She recalled how she felt ‘more and more out of sorts’ days after taking the drug 
  • Side effects include suicidal thinking and behaviour, but are ‘very rare’
  • Asthma UK says montelukast is safe and effective for most people

A former GP has described how she tried to kill herself just four days after starting to take a controversial asthma drug.

Despite being happily married and enjoying a successful career, Dr Donna Lockhart, 59, resolved to starve herself to death after taking only a few tablets of montelukast.

‘I started taking it on a Monday and when I woke up that Friday morning, I decided I didn’t want to be alive any more,’ she said.

Dr Lockhart is among dozens of people who have contacted The Mail on Sunday to express concerns about the disturbing side effects of the drug which was prescribed almost three million times in England last year.

Former GP Dr Donna Lockhart (pictured with her husband Dr Steve Lockhart) says she tried to kill herself just four days after starting to take a controversial asthma drug montelukast 

The charity Asthma UK says montelukast is safe and effective for most people, but campaigners want more prominent information about its potential dangers on information leaflets provided with the medication.

Dr Lockhart recalled how she felt ‘more and more out of sorts’ in the days after taking the drug, but was finally overwhelmed by thoughts of suicide as she walked her dog near her home in Reading. ‘I was walking around a field with tears streaming down my face thinking, “What’s the point of all this?”,’ she said.

Back at home, she refused her husband Steve’s offer of breakfast and when he asked if she was unwell, she replied: ‘No. I just want to die.’

She was persuaded to call her local surgery to arrange to see a doctor, but told the receptionist: ‘My husband says I need to book an appointment because I don’t want to live any more. I’m not going to eat or drink and I’m just going to die.’

The receptionist convinced her to come in and the GP tried in vain to secure an emergency psychiatric appointment. Fortunately, the side effects began to wear off overnight.

‘I woke up feeling hungry and thought, “I’ll have some breakfast.” By the time the doctor called again, I was back to normal,’ said Dr Lockhart, who now works in pharmaceutical drug development.

Dr Lockhart recalled how she felt ‘more and more out of sorts’ in the days after taking the drug, but was finally overwhelmed by thoughts of suicide as she walked her dog near her home in Reading

After discovering that ‘suicidal thinking and behaviour’ is listed as a recognised, but ‘very rare’, side effect of montelukast (pictured), Dr Lockhart called her local pharmacist who was ‘gobsmacked’ and had no idea of its potentially damaging effects

After discovering that ‘suicidal thinking and behaviour’ is listed as a recognised, but ‘very rare’, side effect of montelukast, Dr Lockhart called her local pharmacist. 

‘I said, “That montelukast, it gave me a psychotic reaction. I went loopy-loo. Absolutely mad as a hatter.” ’

She said the chemist was ‘gobsmacked’ and had no idea of its potentially damaging effects.

‘I used to be a GP but I now work in the pharmaceutical industry developing medicines, so I know a lot about medication and uncommon side effects,’ said Dr Lockhart. 

‘If I was the doctor in charge of this product, I would be insisting that more prominence is given to the fact that this reaction can be quick and awful.’

Montelukast was first made by US firm MSD under the name Singulair. The firm said the side effects were listed on leaflets.

If you have you suffered after taking asthma medication, email [email protected] or call 020 3615 3010 

Source: Read Full Article